Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 57, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 4, 2024, 8:19 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Sep 5, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2024, 8:19 PM EDT (00:19 UTC)
- In effect from
- Sep 5, 2024, 8:00 AM EDT
- Expired
- Sep 5, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
833 WHUS42 KMHX 050019 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 819 PM EDT Wed Sep 4 2024 NCZ203-051230- /O.EXP.KMHX.BH.S.0056.000000T0000Z-240905T0000Z/ /O.NEW.KMHX.BH.S.0057.240905T1200Z-240906T0000Z/ Northern Outer Banks- 819 PM EDT Wed Sep 4 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...Northern Outer Banks beaches. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:49 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ196-204-051230- /O.EXP.KMHX.BH.S.0056.000000T0000Z-240905T0000Z/ /O.NEW.KMHX.BH.S.0057.240905T1200Z-240906T0000Z/ East Carteret-Ocracoke Island- 819 PM EDT Wed Sep 4 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING FROM OCRACOKE ISLAND TO BEACHES NORTH OF CAPE LOOKOUT... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:49 PM Thursday.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ205-051230- /O.EXP.KMHX.BH.S.0056.000000T0000Z-240905T0000Z/ /O.NEW.KMHX.BH.S.0057.240905T1200Z-240906T0000Z/ Hatteras Island- 819 PM EDT Wed Sep 4 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents, large breaking waves expected north of Cape Hatteras, and strong longshore currents in the surf zone. * WHERE...Hatteras Island beaches. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:49 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
2 follow-up statements
537 WHUS42 KMHX 050824 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 424 AM EDT Thu Sep 5 2024 NCZ203-052030- /O.CON.KMHX.BH.S.0057.240905T1200Z-240906T0000Z/ Northern Outer Banks- 424 AM EDT Thu Sep 5 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...Northern Outer Banks beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ196-204-052030- /O.CON.KMHX.BH.S.0057.240905T1200Z-240906T0000Z/ East Carteret-Ocracoke Island- 424 AM EDT Thu Sep 5 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ205-052030- /O.CON.KMHX.BH.S.0057.240905T1200Z-240906T0000Z/ Hatteras Island- 424 AM EDT Thu Sep 5 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents, large breaking waves expected, and strong longshore currents in the surf zone. * WHERE...Hatteras Island beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
064 WHUS42 KMHX 060027 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 827 PM EDT Thu Sep 5 2024 NCZ203-205-061230- /O.EXP.KMHX.BH.S.0057.000000T0000Z-240906T0000Z/ /O.NEW.KMHX.BH.S.0058.240906T1200Z-240907T0000Z/ Northern Outer Banks-Hatteras Island- 827 PM EDT Thu Sep 5 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING FOR BEACHES NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4:03 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-060130- /O.EXP.KMHX.BH.S.0057.000000T0000Z-240906T0000Z/ East Carteret-Ocracoke Island- 827 PM EDT Thu Sep 5 2024 ...BEACH HAZARDS STATEMENT HAS EXPIRED... The beach hazards statement has been allowed to expire. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 7:58 PM EDT, 21 minutes earlier.
Area forecast discussion, Sep 4, 7:58 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
758 PM EDT Wed Sep 4 2024
.SYNOPSIS...
High pressure will build in from the north through Thursday.
Low pressure and another front is expected to impact the area
late week and this weekend. High pressure will build over the
area late this weekend and early next week.
&&
.NEAR TERM /UNTIL 8 AM THURSDAY MORNING/...
As of 800 PM Wed....Little change to the pattern overnight,
with continued dry and seasonably cool conditions as high
pressure continues to ridge south into NC. The trend in the
guidance has been to back off on chances for any coastal
precipitation overnight thus will confine any precipitation
chances to the immediate coast south of Oregon Inlet and limit
PoPs to just 20% in case a stray offshore shower or two scrapes
the coast. Gusty NE winds from earlier today are already
diminishing inland but will remain up along the beaches.
Slightly below normal temps will continue overnight, with lows
falling into the low 60s inland and upper 60s to low 70s for the
beaches.
&&
.SHORT TERM /8 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 245 PM Wed...More of the same pleasant weather conditions
are expected again Thu as persistent high pressure continues to
ridge in from the north. The models are forecasting an uptick
in moister and this should lead to more clouds than sun. Will
hang on to a slight chance coastal PoP for an isolated shower
but expecting most of if not the entire are remaining dry.
Easterly winds will be more modest in most locations at 10-20
mph though gustiness will continue along the coast where gusts
of 25-30 mph are expected. Highs will be in the upper 70s to
lower 80s for yet another day.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 2:30 AM Wednesday...
There are several moving parts to the forecast over the coming days.
Aloft, there's high pressure to our south and low pressure to our
north and west. At the surface, high pressure is stretching over the
eastern US and a series of lows have formed along a stationary
boundary extending across the mid-Atlantic and Gulf. In addition,
there's a strengthening low across the northern CONUS, which will
continue traveling east and drag a potent cold front along with it.
Friday...The mid and upper level ridge over the eastern US will
continue being suppressed as the longwave trough over the Great
Lakes region continues to amplify as it moves eastward.
The forecast has trended drier through Friday due to a lack of
forcing outside of the daily seabreeze and a weak surface trough
along the coast. Greatest PoPs (20-40%) will remain east of Highway
17. Highs will be in the low to mid 80s.
Saturday - Sunday...The low moving up the coast will make its
closest approach to our shore on Saturday and the cold front
will pass late Saturday/early Sunday. The combination of these
features will keep PoPs in the forecast Saturday (30-50%) and
Sunday (15-30%) with the greatest chance for measurable
precipitation being closer to the coast. Behind the front will
be a fairly significant drop in dew points, especially across
the inner coastal plain, where dew points will go from around 70
on Saturday to the mid 50s by Sunday morning.
Monday - Tuesday...Beautiful weather will continue into the new week
with highs around 80 and low humidity.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Thursday/...
As of 800 PM Wed...Variable ceiling conditions are expected
through the TAF period as slightly deeper moisture leads to
periods of MVFR ceilings toward just after daybreak Thursday.
Prevailing VFR is then expected for the remainder of tonight
as high pressure continues to ridge south into the area. By
Thursday morning, near or shortly after 12Z, deeper low level
moisture is forecast to spread in from the east and is expected
to result in MVFR ceilings developing 13-15Z and persisting in
the afternoon. NE winds 5-10 kt tonight will increase 10-15 kt
Thu.
LONG TERM /Thursday night through Monday/...
As of 3 AM Wednesday...Daily shower and thunderstorm chances
will be present each day with the greatest chance on Saturday
(30-50%). Northeasterly winds will relax to 5-10 kt Friday. The
weekend will start with westerly winds and veer to the north
Sunday behind a cold front. Multiple chances for sub-VFR
conditions will be present over the coming days, especially
during the early morning hours after previous rainfall.
&&
.MARINE...
SHORT TERM /through Thursday/...
As of 800 PM Wed...Dangerous Marine conditions will continue
through Thu. SCA's continue for all of the eastern NC waters.
Strong NE winds continue as high pressure building in from the
north encounters broad low pressure to the south. The resulting
tight pressure gradient will continue to produce strong NE flow
across the waters through Thu. NE winds currently 15-25 kt.
No changes to previous thinking. Latest obs show NE
15-25 kt with gusts to 30 kt will ease a bit overnight to 10-20
kt gusting to 20 kt. The NE winds will increase again on Thu
back to 15-25 kt. Seas will remain elevated 6-10 ft this evening
becoming 5-9 ft overnight and Thu.
LONG TERM /Thursday night through Monday/...
As of 3 AM Wednesday...Hazardous marine conditions should begin
to finally ease beginning Fri. Winds will relax to 10-15 kt
Friday before becoming variable at around 10 kt over the weekend
as a cold front passes. All rivers and sounds should fall below
SCA criteria by Thursday night. Seas will be the biggest
problem for the coastal waters during the long term. The
elevated seas over the southern waters will recover fastest but
the central and northern waters will hold on to the elevated
seas (6+ ft) through the weekend.
&&
.TIDES/COASTAL FLOODING...
As of 245 PM Wed...Persistent gusty NE winds will lead to minor
water level rises (1 ft agl or less) for areas along the
southern Pamlico Sound and the Pamlico/Pungo/Neuse Rvrs through
Thu. Additionally, the persistent and moderately strong onshore
flow has led to some minor ocean overwash impacts around the
time of high tide for the typically vulnerable oceanside
locations along Hatteras Island, especially around Buxton and
Rodanthe.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
203>205.
MARINE...Small Craft Advisory until 10 PM EDT Thursday for AMZ131-135-
230-231.
Small Craft Advisory until 10 PM EDT this evening for AMZ136.
Small Craft Advisory until 7 PM EDT Thursday for AMZ137.
Small Craft Advisory until 8 AM EDT Sunday for AMZ150-152-154.
Small Craft Advisory until 8 AM EDT Friday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...EH/JME
SHORT TERM...JME
LONG TERM...OJC
AVIATION...EH/JME/OJC
MARINE...JME/OJC/EMH
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Sep 4, 4:24 AM EDT, 15 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 424 AM EDT Wed Sep 4 2024 NCZ029-044>047-079-081-090>092-193-198-050830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Mainland Hyde- Duplin-Lenoir-Jones-Northern Craven-Inland Onslow- 424 AM EDT Wed Sep 4 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-050830- Hatteras Island- 424 AM EDT Wed Sep 4 2024 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EDT TODAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-204-050830- Northern Outer Banks-Ocracoke Island- 424 AM EDT Wed Sep 4 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-050830- West Carteret-Coastal Onslow- 424 AM EDT Wed Sep 4 2024 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ080-094-194-050830- Beaufort-Pamlico-Southern Craven- 424 AM EDT Wed Sep 4 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Persistent gusty NE winds may lead to minor water level rises for areas along the southern Pamlico Sound and the Pamlico/Pungo/Neuse Rivers today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-050830- East Carteret- 424 AM EDT Wed Sep 4 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF CAPE LOOKOUT... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Persistent gusty NE winds may lead to minor water level rises for areas along the southern Pamlico Sound today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.